Hail, Lamar
- When
- May 24, 6:08 PM CST
- Where
- Lamar County, 1.98 mi NE of Molloy
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.748, -88.173
A warm and unstable air mass led to the formation of scattered showers and thunderstorms across Central Alabama. A few of the storms produced large hail, damaging winds, and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A warm and unstable air mass led to the formation of scattered showers and thunderstorms across Central Alabama. A few of the storms produced large hail, damaging winds, and locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 24, 5:15 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 615 PM CDT MON MAY 24 2010 .UPDATE...UPDATED FOR AVIATION DISCUSSION. && .DISCUSSION... THE FORECAST FOR THE REST OF THE WEEK HAS CHANGED VERY LITTLE OVER THE PAST FEW DAYS. THE UPPER LOW CURRENTLY OUT OVER THE WESTERN ATLANTIC WILL SLIDE WESTWARD OVER THE NEXT COUPLE OF DAYS BRINGING THE CHANCE FOR ISOLATED TO SCATTERED SHOWERS/TSTORMS TO THE FORECAST AREA ON TUESDAY AND WEDNESDAY AFTERNOON/EVENING. ANYTHING THAT DEVELOPS SHOULD WEAKEN AND DISSIPATE AFTER SUNSET...THEREFORE WILL NOT CARRY RAIN CHANCES INTO THE OVERNIGHT PERIODS. THE UPPER LOW WILL FINALLY MOVE BACK OFF TO THE EAST ON THURSDAY WITH RAIN CHANCES DECREASING. HOWEVER...RAIN CHANCES WILL INCREASE ONCE AGAIN BY WEEK'S END. MODELS ARE DEPICTING A FRONTAL SYSTEM DROPPING SOUTHWARD TOWARD THE AREA ON FRIDAY...WHICH WILL BRING YET ANOTHER FEW DAYS OF SCATTERED CONVECTION. THE GFS AND EURO BOTH SHOW LIMITED MOISTURE WITH THIS SYSTEM...SO DID NOT GO ANY HIGHER THAN CHANCE POPS ON FRIDAY. BOTH MODELS ALSO SUGGEST THAT THE FRONT WILL STALL ACROSS THE SOUTHERN PORTION OF THE CWA LATE SATURDAY INTO SUNDAY. THE EURO THEN PUSHES IT ON THROUGH ON MONDAY...WHILE THE GFS KEEPS IT DRAPED ACROSS SOUTH ALABAMA. DUE TO THE DISAGREEMENT IN THE MODELS AND THE FACT THAT IT IS STILL A WEEK OUT...DECIDED TO KEEP SLIGHT CHANCE POPS IN OVER THE WEEKEND AND INTO MONDAY. WILL HAVE TO WATCH FOR ANY MAJOR CHANGES WITH THE TIMING AND MOISTURE AVAILABILITY WITH THIS SYSTEM AS IT COULD AFFECT OUTDOOR ACTIVITIES FOR MEMORIAL DAY WEEKEND. TEMPS WILL BE NEAR NORMAL ON TUESDAY AND WEDNESDAY AS CLOUD COVER AND EASTERLY FLOW WILL BRING TEMPS DOWN A FEW DEGREES FROM WHAT WE SAW TODAY. HIGHS WILL CLIMB BACK UP TO AROUND 90 DEGREES ON THURSDAY...AND THEN COOL BACK INTO THE MID 80S THROUGH THE WEEKEND AS THE NEXT SYSTEM PUSHES THROUGH. 19 && .AVIATION...00Z TAF DISCUSSION. NO MAJOR AVIATION CONCERNS OVER THE NEXT 24 HOURS ARE EXPECTED. WE WILL HAVE A SIMILAR BATTLE WITH SHALLOW GROUND FOG AS WAS SEEN OVER THE PAST SEVERAL MORNINGS AT THE NORMAL TROUBLE SPOTS OF TCL..ANB...AND TOI. HOWEVER...IT SHOULDN'T BE AN ISSUE SHORTLY AFTER SUNRISE. OTHERWISE...EXPECTING MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TOMORROW AFTERNOON...ESPECIALLY AT THE EASTERN SITES. WENT AHEAD AND INCLUDED CB TO TOMORROW'S CUMULUS DEVELOPMENT. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1234 PM CDT MON MAY 24 2010 ALZ011>015-017>050-251730- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1234 PM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 515 PM CDT MON MAY 24 2010 ALZ011-242300- MARION- 515 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 600 PM CDT... AT 511 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BRILLIANT...OR 9 MILES NORTH OF WINFIELD...MOVING NORTHWEST AT 5 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BRILLIANT. PEA RIDGE. PIKEVILLE. PEARCES MILL. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 655 PM CDT MON MAY 24 2010 ALZ012-250030- LAMAR- 655 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 730 PM CDT... AT 652 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BEDFORD...OR NEAR VERNON...MOVING SOUTH AT 5 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BEDFORD. VERNON. STAR. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
The Columbus AFB radar (KGWX), 22 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Five county roads became temporarily impassable due to flooding, in the Molloy area of western Lamar County.
Several trees were blown down in the Texasville community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236181, 236180, 236182.